Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS Tallahassee, FL

February 24, 2013Bay County, Walton County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 24, 2013, 3:21 PM CST for Bay County, Walton County, Washington County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2013, 3:21 PM CST (21:21 UTC)
Expired
Feb 24, 2013, 3:45 PM CST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Bay County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 23 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS52 KTAE 242121
SVRTAE
FLC005-131-133-242145-
/O.NEW.KTAE.SV.W.0025.130224T2121Z-130224T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
321 PM CST SUN FEB 24 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHEASTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHWESTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 345 PM CST

* AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR SEAGROVE BEACH...AND
  MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUNKER...SEMINOLE HILLS...PINE LOG...BRUCE...RED HEAD...RED BAY AND
  EBRO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3039 8614 3039 8613 3040 8613 3065 8599
      3042 8567 3027 8602 3032 8616 3032 8617
TIME...MOT...LOC 2121Z 234DEG 29KT 3033 8607

$$

11-MOORE
2 follow-up statements
801 
WWUS52 KTAE 242133
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM CST SUN FEB 24 2013

FLC005-131-133-242145-
/O.CON.KTAE.SV.W.0025.000000T0000Z-130224T2145Z/
BAY FL-WASHINGTON FL-WALTON FL-
333 PM CST SUN FEB 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR SOUTHEASTERN WALTON...SOUTHWESTERN WASHINGTON AND NORTHWESTERN
BAY COUNTIES...

AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR SEMINOLE
HILLS...MOVING NORTHEAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
LOG...BRUCE...RED HEAD...RED BAY AND EBRO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PEA SIZE HAIL HAS BEEN REPORTED IN SEAGROVE BEACH WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3037 8609 3038 8609 3039 8609 3065 8599
      3042 8567 3029 8601 3035 8608
TIME...MOT...LOC 2132Z 234DEG 29KT 3038 8599

$$

11-MOORE
795 
WWUS52 KTAE 242142
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM CST SUN FEB 24 2013

FLC005-131-133-242152-
/O.EXP.KTAE.SV.W.0025.000000T0000Z-130224T2145Z/
BAY FL-WASHINGTON FL-WALTON FL-
342 PM CST SUN FEB 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALTON...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN BAY COUNTIES WILL EXPIRE AT
345 PM CST...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3037 8609 3038 8609 3039 8609 3065 8599
      3042 8567 3029 8601 3035 8608
TIME...MOT...LOC 2142Z 234DEG 29KT 3043 8591

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:36 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 24, 2:36 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EST Sun Feb 24 2013

...Flash flooding and severe weather possible through Tuesday...

.NEAR TERM [Through Tonight]...

The 18 UTC regional surface analysis showed a quasi-stationary front
from north central FL through the central Gulf of Mexico, and an
area of high pressure centered over southern IN. Vapor imagery and
upper air data showed a weak ridge from the northeast Gulf of Mexico
to MN, and a deep trough over the Four Corners region. The current
large scale weather pattern is a fast one, and the aforementioned
ridge will translate quickly eastward as the major trough approaches
from the west. At the surface, the front to our south will lift
slowly northward, to near or a little south of the FL Panhandle
coast by 12 UTC Monday.

Rain chances will gradually increase from south to north, with rain
all but certain between 06 UTC and 12 UTC. It may take some time for
the rain to moisten the residual continental polar airmass at the
surface, so the heaviest rain will probably hold off till after
06 UTC, with an inch or so of rain likely in the FL Panhandle. With
the absence of a significant 850 mb jet and any appreciable
instability remaining offshore, the threat of severe storms over
land is very low.

&&

.SHORT TERM [Monday Through Tuesday]...

The aforementioned warm front will lift north through the Tri-
State region through Monday morning. This first wave of rain will
produce a solid inch of rain during the first part of the day. As
a low pressure system skims the Southeast, it will pull a
secondary warm front through the local area Monday afternoon
through evening. Expect another inch or so of rain with this
secondary front. Finally, late Monday night through Tuesday, the
low will push a cold front across the entire Tri-State area
bringing a third and final round of rain. Another inch or so is
expected with the frontal squall. Expect the highest rain totals
west of the Apalachicola and Flint rivers, on the order of 3 to 5
inches, with 2 to 3 inches common elsewhere. Isolated rainfall
amounts of up to 9 inches will be possible, especially west of the
aforementioned rivers.

Upper level kinematics are forecast to be minimal with this event
as the main upper level support will lag all three surface fronts.
Late Monday, into Monday night as the lower level low pressure
approaches the region, the low level jet will increase to modest
levels. The lack of deep layer shear, and the presence of low
level shear would suggest that the primary threat Monday night
will be shallow supercells with the potential to produce strong
wind gusts, but primarily an isolated tornado. The limiting factor
will be the forecast instability. More specifically, the surface
based instability. With a large area of rain expected to stablize
the boundary layer early in the day, it will be difficult to
realize strong wind gusts or funnel clouds to the surface. That
being said, instability can often be a funny and unpredictable
thing. Thus, should some surface based instability be tapped into,
the threat for severe weather will exist primarily Monday night
into early Tuesday morning.

As the front clears from west to east on Tuesday, skies will clear
and gusty winds will fill in. Expect gusts from 20 to 30 mph,
which could bring a few trees down in extremely saturated
locations with weak root systems.

&&

.LONG TERM [Tuesday Night through Saturday]...

The long term will bring extended relief from flooding concerns.
Dry conditions will dominate, with upper level troughing. This
will spell a period of below average temperatures through the end
of the week. By the weekend a reinforcing dry front will bring the
potential for a light freeze to the Southeast.

&&

.AVIATION [Beginning 20Z Sunday]...

VFR conditions will continue into this evening, but cigs will
gradually descend to MVFR levels later tonight as a warm front (and
rain) approach from the Gulf of Mexico. IFR cigs will develop late
tonight or early Monday, as moderate to occasionally heavy rain
occurs. Rain with occasional thunder will continue through much of
the day.

&&

.MARINE...

On and off cautionary conditions will be possible through Monday.
Advisory level winds and seas are expected by Monday night when a
strong warm front, and then cold front overspread the northeastern
Gulf of Mexico. The strong southerly winds with the warm front
will cause tides to run about a foot above normal, but the
strongest winds should come between high tide cycles. Thus,
minimal coastal impacts are expected. Although winds will fall to
below headline conditions be Wednesday morning, expect on and of
headline level winds into the weekend as high pressure noses in
behind the slow moving low pressure to our north.

&&

.FIRE WEATHER...

"Wet flag" conditions are likely through at least Tuesday morning.
Fuel moisture will slowly lower later this week as the airmass
becomes progressively cooler and drier.

&&

.HYDROLOGY...

Rainfall from the last 48 hours was in excess of 4 to 6 inches
across much of the forecast area with isolated higher amounts across
parts of Southeast Alabama and into Southwestern Georgia. The only
locations that have really been spared from the heavy rainfall has
been across the Southeast Florida Big Bend.

Flash Flooding Potential...

Soils are already saturated across Southeast Alabama, Southwestern
Georgia and into the Florida Panhandle. As a result, flash flood
guidance in these areas remains very low. Generally rainfall rates
above 0.75 in/hr for 2 to 3 hours would be enough to generate
flash flooding across these areas. More significant rain rates
would be necessary further east across the Florida Big Bend.
Nevertheless, the latest high resolution guidance does support
increased flash flood potential with this system - possibly at
significant levels in some of the flood prone areas across
Southeast Alabama through Monday night. As a result, a flash flood
watch is now in effect for much of the region for late Sunday
night into Tuesday morning for all of the tri-state area except
the southeastern Florida Big Bend.

River Flooding Potential...

Now that this rainfall from the first storm is into the river
systems, steady rises have been observed at the forecast points
with flows now well above base levels. A few river points are in
minor flood stage still and several are in action stage.

The current QPF forecast for the next 48 hours fed into the river
models are between 3 to 5 inches across the forecast area and this
generates significant rises along many area rivers with several
points crossing into the moderate flood category.

Whether some of the more aggressive forecasts at locations along the
Choctawhatchee Basin and over into the Flint River Basin verify will
depend largely on where the heaviest rainfall occurs with this next
system. The models have been in good agreement so our confidence in
predicting the following crest stages is higher than normal:

**Major Flood Stage**

Choctawhatchee at Bruce *

**Moderate Flood Stage**

Choctawhatchee at Caryville *
Ochlockonee River at Havana
Shoal River at Mossy Head *
Chipola River at Altha *
Kinchafoonee Creek at Dawson *
Flint River at Bainbridge
Spring Creek at Iron City
Pea River at Elba *

**Minor Flood Stage**

Choctawhatchee River at Newton AL *
Choctawhatchee River at Geneva *
Ochlockonee River at Thomasville
Chipola River at Marianna *
Apalachicola River at Blountstown
Kinchafoonee Creek at Preston
Flint River at Newton GA
Flint River at Albany

Sites marked with a * indicate the forecast flood stage ranks in the
top 10 highest flood stages at a given site based on site history.

For specific crest levels and timing of these crests, please consult
our AHPS page by clicking on Rivers and Lakes on our website. This
can be found at water.weather.gov/ahps2/index.php?wfo=tae

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  59  68  63  68 / 30 100 100  90  50
Panama City   69  61  70  64  66 / 30 100 100 100  30
Dothan        70  54  62  57  64 / 10  70 100 100  30
Albany        70  53  60  55  66 / 10  60 100 100  40
Valdosta      74  56  65  62  68 / 10  80  90  80  60
Cross City    75  61  73  66  70 / 40  70  60  70  60
Apalachicola  67  62  69  64  67 / 40 100 100  80  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flash Flood Watch from 1 AM EST (Midnight CST) Monday through
     Tuesday morning for all but the southeast Big Bend.

GA...Flash Flood Watch from 1 AM EST Monday through Tuesday
     morning for all of south Georgia.

AL...Flash Flood Watch from Midnight CST tonight through Tuesday
     morning for all of southeast Alabama.

GM...None.

&&

NEAR TERM...Fournier
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Fournier
HYDROLOGY...Moore/Godsey
Hazardous weather outlook, Feb 24, 5:00 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN FEB 24 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-251100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
600 AM EST SUN FEB 24 2013 /500 AM CST SUN FEB 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A FLASH FLOOD WATCH IS NOW IN EFFECT FROM LATE TONIGHT INTO
TUESDAY MORNING FOR ALL OF THE TRI-STATE AREA EXCEPT THE
SOUTHEASTERN FLORIDA BIG BEND...

A RIDGE OF HIGH PRESSURE TO OUR NORTH WILL KEEP RAIN CHANCES
QUITE A BIT LOWER ACROSS THE REGION TODAY WITH NO ADDITIONAL HEAVY
RAINFALL EXPECTED. BY TONIGHT...HOWEVER...A POTENT LOW PRESSURE
SYSTEM WILL BEGIN TO APPROACH THE REGION FROM THE WEST AND LIFT A
STALLED OUT BOUNDARY TO OUR SOUTH...NORTHWARD AS A WARM FRONT. AS
IF WE HAD NOT RECEIVED ENOUGH RAINFALL ALREADY...THIS SYSTEM HAS THE
POTENTIAL TO DUMP ANOTHER WIDESPREAD 4 TO 6 INCHES OF RAIN ACROSS
MUCH OF THE TRI-STATE AREA BEFORE ALL IS SAID AND DONE. THIS
AMOUNT OF RAIN....WHICH WILL BE FALLING ON ALREADY SATURATED
GROUND...WILL KEEP THE POTENTIAL FOR SIGNIFICANT FLOODING IN THE
FORECAST INTO EARLY NEXT WEEK....AND POSSIBLY LONGER ALONG SOME
AREA RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

IN ADDITION TO THE ABOVE MENTIONED RAINFALL...A POTENTIAL STRONG
SQUALL LINE COULD PRECEDE THE COLD FRONTAL PASSAGE ON MONDAY
NIGHT...AND WE HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS AND POSSIBLE
LARGE HAIL. THIS FRONT WILL MOVE THROUGH THE REGION ON
TUESDAY...WITH MUCH MORE TRANQUIL WEATHER EXPECTED FOR THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY....BUT MAY BE NEEDED
ON MONDAY AND MONDAY NIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:20 PM CSTSpecial Marine WarningTAE25 min
Feb 23, 6:31 PM CSTSpecial Weather StatementTAETaylor29 min
Feb 24, 3:00 AM CSTRiver Flood WarningTAEGadsden, Leon11 days
Feb 24, 5:32 AM CSTFlash Flood WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 9 more50 hr
Feb 24, 10:04 AM CSTRiver Flood WarningTAEJackson7 days
Feb 24, 3:05 PM CSTSevere Thunderstorm WarningTAEJefferson, Taylor, Wakulla25 min
Feb 24, 3:12 PM CSTSpecial Marine WarningTAE2 hr
Feb 24, 3:26 PM CSTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor49 min
Feb 24, 3:57 PM CSTSevere Thunderstorm WarningTAEBay, Gulf33 min
Feb 24, 4:00 PM CSTSpecial Weather StatementTAELeon30 min
Feb 24, 4:24 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon51 min
Feb 24, 4:36 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon39 min
Feb 24, 4:37 PM CSTSpecial Weather StatementTAELeon38 min
Feb 24, 4:52 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Madison38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.